Pennsylvania, 2013Flash Flooding and Hail in Pennsylvania, July 18, 2013
July 18, 2013 · NWS PBZ · 10 events in 4 counties and zones
Scattered thunderstorms developed across western Pennsylvania in a hot and humid air mass with weak upper level winds. A few storms became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across western Pennsylvania in a hot and humid air mass with weak upper level winds. A few storms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 18, 2:35 PM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 18, 2:35 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 PM EDT THU JUL 18 2013
.SYNOPSIS...
HIGH PRESSURE WILL MAINTAIN WARM AND HUMID CONDITIONS ONE MORE DAY
BEFORE A COLD FRONT BRINGS SHOWERS...THUNDERSTORMS...AND A RETURN
TO NORMAL TEMPERATURES AND HUMIDITY.
&&
.NEAR TERM /THROUGH FRIDAY/...
SHOWERS/THUNDERSTORM COVERAGE HAS NOT BEEN NEARLY AS GREAT THIS
AFTERNOON AS THE LAST TWO DAYS...LIKELY DUE TO LACKING UPPER LEVEL
SUPPORT. THAT BEING SAID...ANY SHOWERS/THUNDERSTORMS THAT DO
DEVELOP WILL BE SLOW MOVING IN NATURE AND BRING THE POSSIBILITY OF
LOCALIZED HEAVY RAIN. EXPECT THAT SHOWERS WILL BE DONE SHORTLY
AFTER SUNSET. NO CHANGES NEEDED TO HEAT ADVISORY FOR THIS
AFTERNOON.
SOME MODEST UPPER LEVEL SUPPORT TOMORROW SHOULD ALLOW FOR SLIGHTLY
GREATER COVERAGE OF PRECIPITATION...AND HAVE KEPT EVERYONE WITH
LOW CHANCE POPS. AT THIS POINT...HEAT INDEX FORECASTS ACROSS THE
AREA MAX OUT JUST BELOW 100 DEGREES. AT THIS POINT...NO NEED TO
ISSUE HEAT ADVISORY FOR TOMORROW...BUT A SLIGHT CHANGE IN THE
FORECAST MAY RESULT IN A NEED FOR AN ADVISORY. BEST CHANCES FOR
THIS WOULD BE IN OHIO.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
NOT MUCH CHANGE IN THE FORECAST FOR THE COLD FRONT COMING THROUGH
THE AREA ON SATURDAY...EXCEPT FOR BRINGING THE FRONT THROUGH JUST
A TOUCH SLOWER. AS A RESULT...DELAYED POPS A TOUCH FRIDAY NIGHT
ACROSS THE SOUTH...AND KEPT POPS A TOUCH HIGHER ON SUNDAY. SOME
SHEAR WILL FINALLY RETURN TO THE REGION WITH THE FRONT...COMPARED
TO THE TOTAL LACK OF SHEAR EXPERIENCED THIS WEEK. ALTHOUGH
TEMPERATURES WILL BE DIMINISHED ON SATURDAY WITH THE CLOUD
COVER...SUFFICIENT MOISTURE WILL REMAIN FOR UNSTABLE
CONDITIONS...AND SPC DAY 3 SLIGHT RISK STILL APPEARS VALID ON
SATURDAY. THE GREATEST RISK REMAINS DAMAGING WINDS.
WHILE BULK OF PRECIPITATION WILL BE SOUTH OF THE REGION BY
SUNDAY...STILL HAVE HELD ONTO POPS ALONG THE MASON-DIXON LINE
THROUGH THE DAY ON SUNDAY. WITH BOTH LOWER TEMPERATURES AND LOWER
DEWPOINTS...DO NOT EXPECT THERE TO BE ANY SEVERE WEATHER ON
SUNDAY.
THE COLD FRONT WILL BRING A WELCOME RETURN TO NORMAL TEMPERATURES
ACROSS THE REGION...WITH GENERALLY LOW TO MID 80S/60S FOR
HIGHS/LOWS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE MODELS KEEP MUCH OF THE EASTERN CONUS UNDER THE INFLUENCE OF A
BROAD UPPER LEVEL TROUGH THROUGH THE THE PERIOD. SEVERAL SHORTWAVES
ARE PROGGED TO CROSS THE OHIO VALLEY...BUT TIMING AND PLACEMENT
REMAINS INCONSISTENT FROM RUN TO RUN. OPTED TO KEEP LOW CHANCE POPS
IN THE FORECAST AS NOT EVEN THE MEX GUIDANCE SUGGEST MUCH MORE THAN
CHANCE POPS THROUGH THE PERIOD. TEMPERATURES/DEWPOINTS WERE
MAINTAINED AT A BLEND OF MOS/ECMWF/HPC GUIDANCE WHICH KEPT THEM NEAR
SEASONAL VALUES THROUGH THE PERIOD.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
ISOLATED CONVECTION SIMILAR TO LAST FEW DAYS. CHANCES ARE SMALL
AND ONLY MENTION IN KDUJ AND KFKL. MORNING BR AGAIN WITH MOIST
AIRMASS FRIDAY MORNING.
.OUTLOOK.../FRIDAY THROUGH MONDAY/...
NON VFR IN PATCHY EARLY MORNING FOG. RESTRICTIONS ARE ALSO LIKELY
IN SHOWERS/THUNDERSTORMS WITH A COLD FRONT ON SATURDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ039>041-
048>050-057>059-068-069.
PA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ007-013-014-
020>023-029-031-073-075.
WV...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ001>004-012-
021-022.
&&Hazardous weather outlook, Jul 18, 3:14 AM EST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
414 AM EDT THU JUL 18 2013
OHZ039>041-048>050-057>059-068-069-PAZ007-013-014-020>023-029-031-
073-075-WVZ001>004-012-021-022-190815-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-LAWRENCE-BUTLER-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
414 AM EDT THU JUL 18 2013
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SEVERE THUNDERSTORMS ARE POSSIBLE WITH INCREASING CONFIDENCE ON
SATURDAY. THE PRIMARY SEVERE THREAT WILL BE DAMAGING WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ001-PAZ008-009-015-016-074-076-WVZ023-041-190815-
GARRETT-VENANGO-FOREST-CLARION-JEFFERSON PA-WESTMORELAND RIDGES-
FAYETTE RIDGES-PRESTON-TUCKER-
414 AM EDT THU JUL 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
HIGH TEMPERATURES IN THE UPPER 80S TO NEAR 90 AND DEWPOINTS NEAR
70 WILL COMBINE TO CREATE HEAT INDEX VALUES IN THE MID TO UPPER
90S ON THURSDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SEVERE THUNDERSTORMS ARE POSSIBLE WITH INCREASING CONFIDENCE ON
SATURDAY. THE PRIMARY SEVERE THREAT WILL BE DAMAGING WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 18, 12:35 PM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
135 PM EDT THU JUL 18 2013
PAZ009-015-016-181800-
CLARION PA-FOREST PA-JEFFERSON PA-
135 PM EDT THU JUL 18 2013
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLARION...
NORTHWESTERN JEFFERSON AND SOUTH CENTRAL FOREST COUNTIES...
AT 134 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF CLARION...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES
AND SMALL STREAMS.
LOCATIONS IMPACTED INCLUDE...
CLARION... REDCLYFFE...
COOK FOREST STATE PARK...
CLEAR CREEK STATE PARK...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4137 7908 4136 7909 4136 7907 4130 7901
4115 7933 4129 7947 4148 7919Special weather statement, Jul 18, 3:03 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
403 PM EDT THU JUL 18 2013
PAZ007-008-013-014-182030-
BUTLER PA-LAWRENCE PA-MERCER PA-VENANGO PA-
403 PM EDT THU JUL 18 2013
...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHEASTERN LAWRENCE...
EXTREME SOUTHWESTERN VENANGO...NORTH CENTRAL BUTLER AND SOUTHEASTERN
MERCER COUNTIES...
AT 401 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF GROVE CITY...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM. HEAVY
RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL
STREAMS.
LOCATIONS IMPACTED INCLUDE...
SLIPPERY ROCK... GROVE CITY...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4117 7988 4099 8006 4118 8024 4124 8013
15
Special weather statement, Jul 18, 3:38 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
438 PM EDT THU JUL 18 2013
PAZ013-182100-
LAWRENCE PA-
438 PM EDT THU JUL 18 2013
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAWRENCE COUNTY...
AT 435 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF NEW CASTLE...MOVING EAST AT 5 MPH.
WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN
AT THE RATE OF ONE TO TWO INCHES PER HOUR WILL POND WATER ON ROADS
AND QUICKLY FILL SMALL STREAMS.
LOCATIONS IMPACTED INCLUDE...
HARLANSBURG...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4112 8017 4096 8017 4099 8033 4109 8035
15
Event by event
7 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm Wind, Forest
- When
- July 18, 3:50 PM EST
- Where
- Forest County, 2.19 mi NNW of Clarington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 41.360, -79.132
The 911 Call Center reported Trees and power lines down blocking Route 899 in Jenks Township.
Hail, Forest
- When
- July 18, 3:57 PM EST
- Where
- Forest County, 2.32 mi SSW of Marienville
- Measured
- 2 in hail
- Reported by
- 911 Call Center
- Coordinates
- 41.420, -79.100
Flash Flood, Clarion
- When
- July 18, 5:05 PM EST to 7:15 PM EST
- Where
- Clarion County, 0.28 mi ENE of Tylersburg to 0.22 mi NNE of Tylersburg
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 41.382, -79.325
The public reported Sunny Drive closed due to flash flooding.
Flash Flood, Jefferson
- When
- July 18, 5:50 PM EST to 7:15 PM EST
- Where
- Jefferson County, 4.8 mi NNW of Sigel to 4.27 mi N of Sigel
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 41.348, -79.139
State Route 899 closed due to flash flooding.
Hail, Indiana
- When
- July 18, 6:15 PM EST
- Where
- Indiana County, 0.52 mi W of Plumville
- Measured
- 2 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 40.800, -79.190
Hail of two inches was reported by the NSSL SHAVE experiment.
Hail, Indiana
- When
- July 18, 6:15 PM EST
- Where
- Indiana County, 1.71 mi WNW of Plumville
- Measured
- 1.5 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 40.810, -79.210
Hail of one and one half inch was reported by the NSSL SHAVE experiment.
Hail, Indiana
- When
- July 18, 6:18 PM EST
- Where
- Indiana County, 1.48 mi NNW of Plumville
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 40.820, -79.190
Hail of one inch was reported by the NSSL SHAVE experiment.
Hail, Indiana
- When
- July 18, 6:20 PM EST
- Where
- Indiana County, Plumville
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 40.800, -79.180
Hail of one inch reported by the NSSL SHAVE experiment.
Hail, Indiana
- When
- July 18, 6:27 PM EST
- Where
- Indiana County, 2.09 mi SE of Plumville
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 40.780, -79.150
Hail of one inch reported by the NSSL SHAVE experiment.
Hail, Indiana
- When
- July 18, 6:27 PM EST
- Where
- Indiana County, 0.52 mi E of Beyer
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 40.780, -79.190
One inch hail was reported by the NSSL SHAVE experiment.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 18 to 20, 20135 deaths · 1 event
- Heat in Maryland, July 18, 20134 deaths · 12 events
- Lightning Strike in Michigan, July 18, 20131 death · $70,000 · 1 event
- Flash Flooding and Lightning Strikes in Colorado, July 18, 201310 injured · $30,000 · 4 events
- Hail and Damaging Winds in Michigan, July 18 to 19, 2013$453,000 · 70 kt wind · 14 events
- Flash Flood and Damaging Winds in Tennessee, July 18, 2013$370,000 · 61 kt wind · 6 events
- Flash Flooding and Debris Flows in Colorado, July 18, 2013$153,000 · 0.75 in hail · 9 events
- Flash Flooding and Flooding in Puerto Rico, July 18, 2013$58,000 · 28 events
- Lightning Strike in Wisconsin, July 18, 2013$162,000 · 1 event
- Flash Flooding and Hail in Minnesota, July 18 to 19, 2013$110,000 · 52 kt wind · 7 events
- Flash Flood and Damaging Winds in Mississippi, July 18 to 20, 2013$98,000 · 53 kt wind · 8 events
- Damaging Winds in Kentucky, July 18, 2013$102,000 · 83 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462828, 462819, 462815, 462818, 462821, 462822, 462823, 462825, 462826, 462827.